Some surgeons and physicians order heparin anticoagulation therapy after surgery to reduce the risk of patient injury or death from thromboembolism. Thrombi, or clots, tend to form when a patient is lying down or immobile. In other words, surgery and the following days of recovery from surgery create an ideal environment for blood clot production.
Thromboembolism is when a blood clot forms, breaks loose, and travels to another site where it blocks blood flow through a blood vessel. Heparin works by preventing blood clot formation. It’s an effective therapy with an understandable purpose—if no blood clots form, there’s nothing to dislodge and form a dangerous thromboembolus.
Medical experts agree that heparin is a highly effective drug, but it also has to be carefully managed. It has a narrow therapeutic range. The dosage has to be carefully calculated, individualized to every patient, and adjusted, as needed, based on lab work.
One of the known risks of using this drug is a complication called heparin-induced thrombocytopenia.
Thrombocytopenia is a medical condition where a patient has abnormally low platelet levels as shown in laboratory blood work results. There are many causes of thrombocytopenia, including administration of heparin.
What is heparin-induced thrombocytopenia (HIT)?
This is a dangerous medical complication of heparin therapy that usually occurs between 4–10 days after the date heparin was first given to a patient. Thus, if a patient was started on heparin therapy after surgery, you can expect heparin-induced thrombocytopenia to develop within roughly a week of the surgery.
Often, the first signs of HIT can be noticed by looking at the person’s body:
• Blue or off-color extremities that feel cold.
• Skin inflammation or lesions where heparin was injected.
While it’s generally agreed that HIT can be diagnosed based on a physical assessment alone, lab work can help confirm the diagnosis. As you might expect, the most obvious and relevant number would be the platelet count in blood work.
The standard of care requires ordering blood work to establish a baseline platelet count before even administering heparin. Serial blood draws can then be conducted after heparin therapy is initiated to monitor the platelet count. The standard of care requires re-checks of platelet counts at a minimum of every 2–3 days in the danger window for HIT development (4–10 days after heparin was started).
The alarm bell should be sounded if the patient’s platelet count drops below 50% of the established baseline.
How is HIT treated?
While there are different approaches to reversing the effects of HIT, all of them start with immediately stopping heparin when there’s a suspicion that the patient may have HIT.
These are precisely the issues in a case that was recently decided by Houston’s Fourteenth Court of Appeals. The case is styled Texas Children’s Hospital and Baylor College of Medicine v. Sherry Knight et al.; No. 14-18-00457-CV. The case was on appeal from the 55th District Court in Harris County Texas, where The Hon. Latosha Payne is the presiding judge. You can read the opinion here.
In this case, a patient had heart surgery at Texas Children’s Hospital. The surgeon and other physicians were employees of Baylor College of Medicine. During and following the cardiac surgery, the surgeon administered heparin to the patient.
Two days after the surgery, laboratory blood work showed that the patient’s platelet levels dropped. Equally important, the nursing staff at Texas Children’s Hospital documented in the patient’s medical records that they saw signs that the patient’s hands and feet were cold and discolored. These are well-known signs of decreased blood flow or ischemia. Medical records also reflect the patient complained of pain in her extremities.
The very next day, which is three days after surgery, blood work showed an even more dramatic drop in the patient’s platelet count. Healthcare providers noted in her medical record that her extremities were cool and bluish. Despite this, the patient’s chief physicians didn’t see her.
On the following day, the patient’s platelet levels dropped yet again, this time plummeting to 39, out of the normal range of 150–450. Finally, a physician came to her bedside and took her off heparin.
Around the same time, a physical therapist wrote in the medical record that a registered nurse and physician were aware of the patient’s blue-appearing extremities along with sensitivity to pain. When a nurse attempted to palpate, or touch, the areas, the patient screamed in pain.
The next day, a single test for HIT was negative, so the healthcare providers essentially ignored the contradictory symptoms and re-started the patient on heparin.
Weeks later, the patient had the worst of the classic results of misdiagnosed, untreated heparin-induced thrombocytopenia—she had so much dead or necrotic tissue in her hands and feet that they were all amputated at St. Luke’s Hospital in the Texas Medical Center.
In the medical malpractice lawsuit that followed, the plaintiffs and their medical and nursing experts allege that the defendant healthcare providers were negligent in their assessments, reassessments, and post-operative care. The experts explained that there were clear clinical signs that this patient had HIT and that if they had been acted on appropriately, she would not have suffered this terrible outcome.
The court of appeals agreed that the plaintiffs’ expert reports were sufficient in describing the breaches of the standard of care and how they caused harm, so the lawsuit could go forward.
If you’ve been seriously injured because of poor hospital or medical care, then contact an experienced, top-rated Houston, Texas medical malpractice lawyer for help in evaluating your potential case.